Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (5)

1 - 5 of 5 WebM&M Case Studies
A 74-year-old male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, coronary artery disease, congestive heart failure with an EF of 45%, stage I chronic kidney disease and gout presented for a total hip replacement. He had multiple home medications and was also on Warfarin, which was held appropriately prior to the surgery.  A Type and Cross for blood request was sent along with baseline labs; however, there was a mislabeling error on one of the samples causing a delay in the blood getting to the operating room resulting in the medical team initiating a massive transfusion protocol when the patient became hypotensive.
Take the Quiz
Craig A. Umscheid, MD, MSCE; John D. McGreevey, III, MD; and S. Ryan Greysen, MD, MHS, MA| December 1, 2017
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder. The primary care physician had not been contacted about the patient's hospitalization and the electronic record system had not listed the patient as deceased.
Carlton R. Moore, MD, MS| August 1, 2012
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
Ronald L. Arenson, MD| March 1, 2006
A patient with metastatic cancer admitted for pain control develops acute shortness of breath. The overnight resident reads the CT as a large pulmonary embolism, but the next morning, the attending reads it differently.
Alan Forster, MD, MSc| December 1, 2004
A patient arrives at the ED in acute kidney failure; another patient arrives at the ED profoundly hypoglycemic. Both mishaps were determined to stem from medication errors at the time of discharge.